North Carolina, 2024

High Wind in North Carolina, February 13, 2024

February 13, 2024 · NWS RNK · 2 events in 2 counties and zones

A frontal system intensified as it moved from the southern Mississippi River Valley into the Carolinas and southwestern Virginia. Behind this front was an exceptional pressure gradient that created wind gusts as high as 65 MPH in northwest NC starting the early morning of February 13 and continuing into the early afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A frontal system intensified as it moved from the southern Mississippi River Valley into the Carolinas and southwestern Virginia. Behind this front was an exceptional pressure gradient that created wind gusts as high as 65 MPH in northwest NC starting the early morning of February 13 and continuing into the early afternoon. Damage to trees was enhanced due to a saturated ground from recent rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 12, 7:32 PM EST, 6 hours 58 minutes earlier.

Area forecast discussion, Feb 12, 7:32 PM EST, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
732 PM EST Mon Feb 12 2024

.SYNOPSIS...
A strong storm system will impact the mid-Atlantic and southeast
U.S. through Tuesday. Rain will overspread the area tonight,
then colder air will change rain to snow showers in the higher
elevations Tuesday morning. Expect strong to damaging northwest
winds Tuesday morning as well in the mountains and foothills.
High pressure builds in for midweek.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 725 PM EST Monday

Key Message:

1. No change to timing and location of High Wind Warning and
Wind Advisories
2. Increased the strongest wind gusts in the High Wind Warning
to 65 mph

Low pressure was over eastern Tennessee with a warm front
extending from the low through northern North Carolina and a
cold front trailing into the Gulf of Mexico.

Still seeing widespread drizzle and fog over the area, with
pockets of light rain. Watching the line of showers from eastern
Tennessee through western Georgia. As the low moves east-
northeast this band would be the most likely opportunity to get
an isolated thunderstorm overnight.

No change to temperatures at this time.

Previous discussion
As of 145 PM EST Monday

Strong low pressure is centered over Central Alabama
this afternoon and is expected to continue to strengthen as it
moves northeast into the Mid-Atlantic. Rain still remains to the
south along a stationary front currently situated east to west
across the Carolinas. Better isentropic lift will move north as
the low moves north and strengthens, so expecting rain to become
more widespread this evening and overnight. Toned back the PoPs
for this afternoon considering rain still remains well to the
south.

Low pressure will track nearly overhead overnight and quickly off
the New Jersey coast by daybreak Tuesday. With the current progged
track of the low, triple point may be situated somewhere over
Southern Virginia. Some convection allowing models have a brief
window for some marginal instability to build north just ahead of
the front either side of midnight for the VA/NC border region. This
may provide for an isolated instance of a stronger storm or two
within this zone. With the progged kinematic parameter space, only
marginal instability is needed for storms. Other than some isolated
convection, some localized flooding could be possible as well where
heavier bands of rain track over the same locations.

Winds will transition from the south/southwest quickly to the
northwest as the low moves northeast. A strong post-frontal wind
signal still remains among guidance.  Very sharp pressure rises,
coinciding with a 50kt-60kt low level jet will likely allow for
strong gusts to mix to the surface. Areas along the Blue Ridge from
Roanoke south to Boone could potentially see wind gusts up to 60mph
starting around daybreak Tuesday. Either side of the Blue Ridge
could see gusts as high as 50mph. With wet ground, could be
easier to topple trees. With higher confidence in the winds, the
Wind Advisory was expanded east during the morning update. No
plans to change the current headlines at the moment. Window of
the strongest winds will be from 6am Tuesday through 2pm
Tuesday. Winds will remain gusty into Tuesday evening, but will
steadily trend downward into Tuesday night.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 100 PM EST Monday...

Key Messages:

1. Dry but breezy for Wednesday with near normal temperatures.
2. Precipitation returns to the west for late Thursday.

In the wake of a strong departing low pressure system, surface high
pressure will build in over the eastern US, bringing an end to any
lingering shower activity in the west by early Wednesday morning.
Breezy conditions will continue through most of Wednesday,
decreasing after sunset as the pressure gradient gradually
decreases. This surface high will lead to clearer skies and dry
weather for mid week. 500mb heights increase Thursday as some upper
ridging develops over the eastern US, allowing for temperatures to
rise to above normal for Thursday. A northern stream upper trough
traverses southern Canada by the end of the week. The cold front
associated with this system reaches the Mid Atlantic by late
Thursday, and will bring some precipitation to the area, mainly
confined to west of the Blue Ridge, especially southeast West
Virginia. This shower activity looks to be short lived, as the cold
front and upper low move farther away from the area, with coverage
of showers diminishing by Friday morning. Ensemble guidance show
negative temperature anomalies for Thursday night into Friday,
suggesting that precipitation may start as rain, but transition to
snow in the western mountains overnight.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 100 PM EST Monday...

Key Messages:

1. Mainly dry conditions for Friday.
2. Precipitation chances increase again Saturday.
3. Dry conditions return Sunday and Monday.

Surface high pressure will approach the area by the end of the week,
and following the passage of the cold front Thursday night, build
into the area Friday, and shower activity over the western mountains
will come to an end by early to midday Friday. Another, but deeper,
upper trough crosses southern Canada through the weekend, and its
associated cold front will push into the region from the west
through Saturday. Southwesterly flow ahead of this front will advect
moisture in from the Gulf of Mexico, increasing chances for
precipitation through Saturday. Deterministic long range models show
considerable differences in the coverage and timing of precipitation
for Saturday, so confidence is low in impacts from that system as
this time. Behind that front, a colder and drier airmass moves into
the eastern US, with negative 850mb temperature anomalies suggested
by the long range ensembles, so thinking temperatures will be below
normal for the weekend. Surface high pressure slides eastward from
the south central US by the end of the weekend and beginning of the
work week, marking a return to dry conditions after the frontal
passage on Saturday.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 715 PM EST Monday...

Weather conditions will be changing rapidly as first a warm front
then a cold front cross West Virginia, Virginia, and North
Carolina before 12Z/7AM as low pressure tracks from central
Tennessee to off the DelMarVa Coast by Tuesday morning.

Will be starting the TAF forecast period with LIFR ceilings and
areas of drizzle and MVFR to LIFR fog with light winds. Once the
warm front passes the wind becomes southwest with increasing
wind speeds. Much of the fog will dissipate at that time. The
cold from sweeps across the region between 06Z/1AM to 12Z/7AM
with the timing for local TAF sites taken from 3KM NAM Bufkit
forecast soundings and the similar 1D NBM viewer.

The wind direction turns to the west and northwest behind the
cold front. A sharp uptick in wind speed is expected with wind
gusts in the 30 to 45 kt range at the local TAF sites. Wind
gusts around 60 knots are likely in the higher elevations of the
northwest North Carolina mountains. The strongest wind will be
in the morning, and although the sustained wind and gusts
slacken by afternoon, gusts of 20 to 30 kts are expected during
the afternoon.

Rain will end will the passage of the cold front with a clearing
sky not far behind east of the Blue Ridge. Have KROA, KLYH, and
KDAN back to VFR by 15Z/10AM. It will be a different story over
the mountains. The strong west wind will maintain MVFR clouds on
the western slopes of the central Appalachians. Scattered to
isolated MVFR snow showers are possible at KBLF and KLWB in the
morning.

AVIATION OUTLOOK...

VFR Wednesday into Thursday as high pressure works in. There is
a small chance of rain and snow showers with MVFR ceiling and
visibility in southeast West Virginia on Thursday and Friday.

A more organized storm system will approach the region from the
southwest on Saturday, bringing sub-VFR conditions and the
probability of rain.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning from 3 AM to 3 PM EST Tuesday for VAZ015>017.
     Wind Advisory from 6 AM to 3 PM EST Tuesday for VAZ007-009>014-
     018>020-022>024-032>035-043>045-058.
NC...High Wind Warning from 3 AM to 3 PM EST Tuesday for NCZ001-002-
     018.
     Wind Advisory from 6 AM to 3 PM EST Tuesday for NCZ003>006-019-
     020.
WV...Wind Advisory from 6 AM to 3 PM EST Tuesday for WVZ042>044-507-
     508.

&&

SYNOPSIS...BMG
NEAR TERM...AMS/BMG
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/BMG
Hazardous weather outlook, Feb 12, 2:21 PM EST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
221 PM EST Mon Feb 12 2024

VAZ007-009>014-018>020-022>024-034-035-045-WVZ042>044-507-508-131930-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
221 PM EST Mon Feb 12 2024

...WIND ADVISORY IN EFFECT FROM 6 AM TO 3 PM EST TUESDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Localized flooding may occur from periods of moderate rain tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032-033-043-044-058-131930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-Henry-
Pittsylvania-Halifax-
221 PM EST Mon Feb 12 2024

...WIND ADVISORY IN EFFECT FROM 6 AM TO 3 PM EST TUESDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall this afternoon into tonight is possible,
which could lead to minor flooding, especially in urban and poor
drainage.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015>017-131930-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
221 PM EST Mon Feb 12 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO 3 PM EST
TUESDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

VAZ046-047-059-131930-
Appomattox-Buckingham-Charlotte-
221 PM EST Mon Feb 12 2024

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 13, 12:31 AM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1231 AM EST Tue Feb 13 2024

WVZ507-508-130615-
Western Greenbrier WV-Eastern Greenbrier WV-
1231 AM EST Tue Feb 13 2024

...GUSTY SHOWERS WILL IMPACT
GREENBRIER COUNTY THROUGH 115 AM EST...

At 1230 AM EST, Doppler radar was tracking gusty showers along a line
extending from near Rainelle to near Alderson. Movement was northeast
at 55 mph.

HAZARD...Wind gusts up to 40 mph. Heavy Rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.  Heavy rain may cause ponding of water
         on roads and flooding of poor drainage areas.

Locations impacted include...
Alleghany...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Rainelle...
Alderson...
and Rupert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3822 8036 3811 8036 3805 8026 3806 7996
      3769 8029 3769 8038 3772 8040 3769 8046
      3773 8066 3787 8080 3787 8075 3795 8081
      3799 8077 3804 8083 3806 8080 3808 8089
      3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 0530Z 228DEG 48KT 3798 8073 3776 8064

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PM
Special weather statement, Feb 13, 12:45 AM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1245 AM EST Tue Feb 13 2024

VAZ018>020-022-023-130630-
Botetourt VA-Bath VA-Craig VA-Roanoke VA-Alleghany VA-
1245 AM EST Tue Feb 13 2024

...GUSTY SHOWERS WILL IMPACT
ROANOKE AND ALLEGHANY COUNTIES IN WEST CENTRAL VIRGINIA...CRAIG
COUNTY IN SOUTHWESTERN VIRGINIA...BATH AND BOTETOURT COUNTIES IN WEST
CENTRAL VIRGINIA...THE CITY OF COVINGTON...THE CITY OF SALEM AND THE
CITY OF ROANOKE THROUGH 130 AM EST...

At 1244 AM EST, Doppler radar was tracking gusty showers along a
line extending from Lewisburg, West Virginia, to Blacksburg,
Virginia. Movement was east at 50 mph.

HAZARD...Wind gusts up to 40 mph. Heavy Rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.  Heavy rain may cause ponding of water
         on roads and flooding of poor drainage areas.

Locations impacted include...
Roanoke...
Salem...
Alleghany...
Vinton...
Covington...
Clifton Forge...
and Buchanan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3817 7944 3774 7969 3766 7968 3752 7950
      3745 7959 3748 7968 3740 7981 3738 7977
      3716 7992 3711 8017 3734 8026 3737 8033
      3732 8043 3742 8048 3751 8030 3756 8033
      3762 8022 3769 8030 3777 8025 3826 7981
TIME...MOT...LOC 0544Z 269DEG 48KT 3770 8035 3680 8035

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PM
Special weather statement, Feb 13, 12:50 AM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1250 AM EST Tue Feb 13 2024

NCZ004-VAZ032>034-043-130630-
Stokes NC-Henry VA-Franklin VA-Patrick VA-Bedford VA-
1250 AM EST Tue Feb 13 2024

...GUSTY SHOWERS WILL IMPACT
NORTHERN STOKES...HENRY...BEDFORD...FRANKLIN AND PATRICK COUNTIES AND
THE CITY OF MARTINSVILLE THROUGH 130 AM EST...

At 1249 AM EST, Doppler radar was tracking gusty showers along a line
extending from Check to Woodville. Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated. Heavy Rain

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.  Heavy rain may cause ponding of water
         on roads and flooding of poor drainage areas.

Locations impacted include...
Martinsville...
Bedford...
Rocky Mount...
Stuart...
Boones Mill...
Stewartsville...
and Ferrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3655 8044 3656 8052 3680 8039 3696 8014
      3715 8011 3716 7992 3740 7981 3748 7968
      3745 7959 3762 7944 3751 7922 3747 7918
      3745 7927 3739 7923 3706 7949 3702 7946
      3704 7960 3654 7971 3654 8002 3643 8045
TIME...MOT...LOC 0549Z 250DEG 37KT 3706 8021 3649 8048

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PM
Special weather statement, Feb 13, 1:30 AM EST, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
130 AM EST Tue Feb 13 2024

NCZ005-VAZ033>035-043>045-130715-
Rockingham NC-Henry VA-Franklin VA-Amherst VA-Campbell VA-Bedford VA-
Pittsylvania VA-
130 AM EST Tue Feb 13 2024

...STRONG THUNDERSTORMS WILL IMPACT
ROCKINGHAM...CAMPBELL...PITTSYLVANIA...HENRY...BEDFORD...AMHERST AND
EASTERN FRANKLIN COUNTIES...THE CITY OF DANVILLE...THE CITY OF
MARTINSVILLE AND THE CITY OF LYNCHBURG THROUGH 215 AM EST...

At 128 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bedford to near Walnut Cove. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated. Heavy Rain

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rain may cause ponding of water on
         roads and flooding of poor drainage areas.

Locations impacted include...
Lynchburg...
Danville...
Eden...
Reidsville...
Martinsville...
Bedford...
and Altavista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3626 8003 3657 8005 3717 7971 3723 7978
      3722 7985 3738 7977 3740 7981 3748 7968
      3745 7959 3779 7927 3781 7914 3755 7887
      3743 7902 3725 7892 3720 7882 3703 7890
      3706 7909 3654 7922 3654 7951 3624 7953
TIME...MOT...LOC 0628Z 272DEG 33KT 3741 7950 3625 8016

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PM
Special weather statement, Feb 13, 1:33 AM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
133 AM EST Tue Feb 13 2024

VAZ020-024-130715-
Bath VA-Rockbridge VA-
133 AM EST Tue Feb 13 2024

...GUSTY SHOWERS WILL IMPACT
ROCKBRIDGE AND BATH COUNTIES...THE CITY OF BUENA VISTA AND THE CITY
OF LEXINGTON THROUGH 215 AM EST...

At 132 AM EST, Doppler radar was tracking gusty showers along a line
extending from near Mountain Grove to near Eagle Rock. Movement was
northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated. Heavy rain.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.  Heavy rain may cause ponding of water
         on roads and flooding of poor drainage areas.

Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Goshen...
Millboro...
Rockbridge Baths...
and Warm Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3818 7951 3815 7953 3817 7945 3809 7949
      3788 7915 3780 7917 3779 7927 3772 7931
      3761 7946 3758 7945 3757 7943 3753 7950
      3766 7968 3774 7969 3786 7961 3787 7966
      3784 7969 3791 7990 3813 7995 3827 7980
TIME...MOT...LOC 0632Z 234DEG 43KT 3814 7992 3760 7976

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PM
Special weather statement, Feb 13, 2:17 AM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
217 AM EST Tue Feb 13 2024

VAZ035-045>047-058-059-130800-
Halifax VA-Buckingham VA-Amherst VA-Campbell VA-Charlotte VA-
Appomattox VA-
217 AM EST Tue Feb 13 2024

...GUSTY SHOWERS WILL IMPACT
APPOMATTOX...CHARLOTTE...EASTERN CAMPBELL...HALIFAX...BUCKINGHAM AND
EASTERN AMHERST COUNTIES THROUGH 300 AM EST...

At 215 AM EST, Doppler radar was tracking gusty showers along a line
extending from near Clifford to Brookneal to near Ringgold. Movement
was east at 50 mph.

HAZARD...Wind gusts up to 40 mph. Heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.  Heavy rain may cause ponding of water
         on roads and flooding of poor drainage areas.

Locations impacted include...
Buckingham...
South Boston...
Amherst...
Appomattox...
Halifax...
Brookneal...
and Keysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3734 7846 3740 7859 3723 7869 3708 7844
      3689 7849 3670 7865 3663 7855 3669 7868
      3654 7873 3654 7922 3697 7911 3706 7904
      3780 7917 3778 7907 3754 7884 3763 7882
      3764 7872 3775 7862 3780 7849 3769 7824
TIME...MOT...LOC 0715Z 268DEG 50KT 3764 7912 3707 7896 3660 7934

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Ashe

When
February 13, 2:30 AM EST to 6:30 AM EST
Where
Ashe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

At least a couple of trees were blown down by high winds.

High Wind, Watauga

When
February 13, 5:00 AM EST to 8:59 AM EST
Where
Watauga forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

A few trees were blown down by high winds. One of the fallen trees caused minor damage to a car. A personal weather station in Foscoe, NC measured a maximum wind gust of 65 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164479, 1164482.